Posted 24 August 2011 - 12:15 PM
I'm experimenting with a gluten-free diet for a couple of months to determine if it's causing my IBS-D to flare up. I started GF on August 8th, and around the 14th/15th I noticed that I was periodically dizzy and experiencing vertigo/ataxia (I've actually lost my balance while walking a few times because of it). My insomnia (which is normal for me this time of year) is also a little worse,and I have been having some abdominal pains (that are different from the ones I usually get with the IBS). Turns out these things are not uncommon for people switching to GF diet. Apparently the peptides in gluten can somehow react with opiate receptors, mimicing the effects of opiod drugs. When gluten is eliminated from the diet it can cause withdrawal symptoms, similar to the withdrawal from one of these drugs. I find this fascinating... Just wondering if anyone else here has experienced this?